Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 200, NWS Midland/Odessa, TX

June 15, 2003Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 15, 2003, 12:04 AM CDT for Pecos County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2003, 12:04 AM CDT (05:04 UTC)
Expired
Jun 15, 2003, 12:45 AM CDT
In force
41 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 148 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1554 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

006 
WUUS54 KMAF 150504
SVRMAF
TXC371-150545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1202 AM CDT SUN JUN 15 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 1245 AM CDT

* AT 1202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS 9 MILES WEST OF MCCAMEY TO 14 MILES
  SOUTHWEST OF BAKERSFIELD TO 17 MILES SOUTH OF FORT STOCKTON...
  MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...
  BAKERSFIELD...INTERSTATE 10 WEST OF BAKERSFIELD

DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS

LAT...LON 3031 10239 3053 10271 3103 10228 3080 10186
          3067 10196 3068 10212 3062 10216 3059 10238

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:15 PM CDT, 8 hours 49 minutes earlier.

Area forecast discussion, Jun 14, 3:15 PM CDT, 8 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT SAT JUN 14 2003

18Z DEW POINTS NOT AS HIGH WHEN COMPARED TO 24 HOURS AGO...BUT
CERTAINLY LOW-LEVEL MOISTURE IS AROUND WITH NEAR 65F AT DRYDEN TO
NEAR 55F AT KGDP. THE LATEST VIS SAT LOOP SHOWS CU DEVELOPING FROM
THE SOUTHERN ROCKIES SOUTH INTO OLD MEXICO...WHILE THE WATER VAPOR
LOOP SHOWS A DEVELOPING MID-LEVEL LOW OVER WRN OK.

CU OVER THE MOUNTAINS ARE DEVELOPING IN AN AREA OF 700-500MB LAPSE
RATES IN THE 8.0-8.5C/KM RANGE PER 12Z ABQ SOUNDING AND SHORT RANGE
MODEL PROGS. INITIALLY...THIS WILL BE THE FAVORED AREA FOR STORMS TO
DEVELOP. MODELS THEN SUGGEST A MORE ORGANIZED AREA OF CONVECTION
WILL MOVE SOUTHEAST OUT OF THE ROCKIES ACROSS THE PERMIAN BASIN
LATE TONIGHT. SPC DAY 1 OUTLOOK SEEMS REASONABLE AND WILL KEEP THE
MENTION OF SEVERE OVER MUCH OF THE PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS. NOT MUCH CHANGE ADVERTISED IN THE PATTERN FOR SUNDAY
THROUGH TUESDAY. THE LOW LEVELS WILL BE CHARACTERIZED WITH EAST
TO SOUTHEAST FLOW WITH WEAK NORTH TO NORTHWEST FLOW IN THE MID
LEVELS. THE CURRENT SLIGHT CHANCE POPS SEEM APPROPRIATE FOR THE CWA.

IN THE EXTENDED FORECAST (WED-SAT)...THE MID AND UPPER LEVEL PATTERN
WILL CONSIST OF A WEST COAST TROUGH...CENTRAL U.S. RIDGE WITH A WEAK
CUT-OFF LOW OVER THE MS VALLEY. LITTLE OVERALL CHANGE IS ADVERTISED
IN THE PATTERN THROUGH SATURDAY...HOWEVER EXTENDED MODELS OFFER
DIFFERENT SOLUTIONS. ECMWF/CANADIAN ARE SHOWING A DEEPER WEST COAST
TROUGH WHILE THE GFS/UKMET/NOGAPS ARE SHOWING A CUT-OFF LOW OVER
SRN CA. SKILL SCORES FROM THE FIRST WEEK OF JUNE INDICATE THE GFS
HAS PERFORMED BETTER THAN THE ECMWF...WHILE WEEK TWO SCORES SHOW
THE ECMWF HAS PULLED AHEAD. FOR NOW...WE WILL CONTINUE THE DRY
FORECAST WITH TEMPS NEAR CLIMATOLOGICAL NORMALS.

PRELIMINARY CCF...

MAF BB 063/086 063/088 064 06522
CNM BB 065/090 064/089 063 06322
MRF BB 058/088 057/086 056 06322
FST BB 065/088 064/088 066 06422

.MAF...
TX...NONE.
NM...NONE.

PLATT
Hazardous weather outlook, Jun 14, 2:10 PM CDT, 9 hours 54 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-150930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF WEST
TEXAS AND SOUTHEAST NEW MEXICO TONIGHT...GENERALLY EAST OF A PINE
SPRINGS...MARFA...LAJITAS LINE. LARGE HAIL AND DAMAGING THUNDERSTORM
WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER HAZARDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR THIS
EVENING.

CL

In the hours before

Special weather statement, Jun 14, 11:38 PM CDT, 26 minutes before
TXZ075-082-151000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1138 PM CDT SAT JUN 14 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 500 AM CDT SUNDAY MORNING FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST TEXAS...

PECOS AND TERRELL

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

BAKERSFIELD...DRYDEN...FORT STOCKTON...SANDERSON AND SHEFFIELD

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:10 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves65 min
Jun 14, 10:24 PM CDTSevere Thunderstorm WarningMAFCrane, Ward51 min
Jun 14, 11:00 PM CDTSevere Thunderstorm WarningMAFPecos60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.